Abstract: FR-PO962

Hydralazine-Associated Death and CKD

Session Information

  • Patient Safety
    November 03, 2017 | Location: Hall H, Morial Convention Center
    Abstract Time: 10:00 AM - 10:00 AM

Category: Patient Safety

  • 1501 Patient Safety

Authors

  • Zuckerman, Roman, Jersey Shore University Medical Center, Neptune, New Jersey, United States
  • Patel, Mayurkumar P., Jersey Shore University Medical Center, Neptune, New Jersey, United States
  • Al haj, Rany, Jersey Shore University Medical Center, Neptune, New Jersey, United States
  • Dounis, Harry J., Jersey Shore University Medical Center, Neptune, New Jersey, United States
  • Seyedali, Seyedehsara, Jersey Shore University Medical Center, Neptune, New Jersey, United States
  • Nayer, Ali, Miami Renal Institute, North Miami Beach, Florida, United States
  • Asif, Arif, Jersey Shore University Medical Center, Neptune, New Jersey, United States
Background

Despite the widespread availability of effective anti-hypertensive agents (calcium channel blockers, ACE-Inhibitors/ARBs, diuretics, aldosterone receptor, and beta-blockers), hydralazine continues to be used as one of the first line agents in the management of hypertension. Hydralazine is known to cause drug-induced lupus (DIL) as well drug-induced anti-neutrophil cytoplasmic antibody (ANCA) associated vasculitis (DIV).

Methods

Herein we describe three male and one female patients (age: 53, 83, 57, 87) treated with hydralazine therapy, who presented with acute kidney injury, proteinuria, and hematuria. All demonstrated positive anti-histone antibodies. The two patents with DIV demonstrated pauci-immune, necrotizing crescentic glomerulonephritis on renal biopsy. The other two were found to have features consistent with drug-induced lupus (DIL) and immune complex deposition in the sub-endothelial, subepithelial and mesangial areas. Both patients with DIV were initiated on hemodialysis. One of them recovered successfully, whereas the other patient’s condition deteriorated and hospice care was initiated. Of the two patients with DIL neither one required dialysis. One patient developed severe sepsis with subsequent withdrawal of care, while the other one was discharged home with renal function at baseline.

Conclusion

Our report calls for heightened awareness and prompt diagnosis of DIL and DIV associated with hydralazine therapy to minimize its morbidity and mortality associated with this agent. Given an extremely unfavorable side effect profile and multiple alternatives available on the market, hydralazine should generally be avoided. In situations where its use is necessary either due to other agents’ unavailability, intolerance, or inefficiency, we find that it is imperative for a clinician to monitor closely the patients on a long-term/high dose hydralazine regimen.